Thunderstorm Wind, Porter
- When
- August 3, 8:40 PM CST
- Where
- Porter County, Valparaiso
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 41.470, -87.050
Two trees were blown down onto power lines.
Scattered thunderstorms moved across parts of northwest Indiana during the evening of August 3rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms moved across parts of northwest Indiana during the evening of August 3rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 3, 6:18 PM CST, 2 hours 22 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
718 PM CDT Thu Aug 3 2017
.MESOSCALE DISCUSSION...
605 PM CDT
Scattered thunderstorms have redeveloped on residual outflow
boundaries from earlier convection. Storm structure has improved
from the earlier storms, which owes to effective shear now of
35-45 kt. The storm structure in Lake and McHenry Counties has
been supercellular, exhibiting mid-level rotation. There is backed
wind flow across the Chicago metro area, so there is a non-zero
tornado threat in Lake County/northern Cook County for the next
hour or so, but the main threat will be hail and downburst
potential with these.
Further south across the western/southwestern suburbs, additional
cells have developed also along old outflow /pre-frontal trough.
These are moving into a somewhat recently tapped air mass over the
central/southern metro, so these very well may remain scattered,
sub- severe as they approach Chicago around 630-645 pm.
To the west, scattered storm segments across northwest and western
Illinois continue to move east ahead of the true cold front. Would
expect these to hold together and likely even some additional
growth into north central Illinois. These may have a scattered
severe wind threat, and would think most storms would at least
have 35 mph given the strength of the boundary and wind field
near the front. Timing for the Chicago area for this activity
would be sometime between 7:45-9:00 p.m.
MTF
&&
.SHORT TERM...
241 PM CDT
Through Friday...
The main concern continues to focus on the threat of strong to
severe thunderstorms late afternoon and into this evening.
Widely scattered prefrontal storms are ongoing across the area
this afternoon in response to weak capping and ascent from a
weak mid-level disturbance shifting across the area. This
activity should begin to wane from west to east for a period
within the next couple hours as this disturbance shifts east. The
severe threat with this activity will remain low due to unfavorable
deep layer shear. Skies may end up breaking up for a short period
late this afternoon, before the main round of strong to severe
thunderstorms develops and impacts the area this evening.
We are already seeing signs of renewed development over portions
of eastern Iowa in association with the surface cold front. Large
scale forcing for ascent is expected to continue to increase atop
the cold frontal boundary through the rest of the afternoon and
this evening as a stout mid-level disturbance, currently over the
Upper Midwest, digs southeastward towards the area. This should
continue to result in an uptick in thunderstorm development ahead
of the cold front as we head through the late afternoon hours. It
appears that these storms will then track eastward over northern
IL/northwestern IN this evening. Given the expected increasing
mid-level flow in association with the approaching disturbance,
deep layer shear should become strong enough to allow these
storms to have more organized structures, thus supporting a
higher severe threat this evening (~6 to 10 PM). At this time
strong damaging winds and large hail look to be the primary
threats.
Overall, this thunderstorm activity looks to remain quiet
progressive with the arrival of the surface front. For this
reason, the storms should come to a quick end from west to east
this evening. Heavy rain will be likely with these storms, but
the quick movement should lessen the threat of flooding.
Once the front pushes across the area, expect the winds to become
gusty out of the west. These gusty winds will continue on Friday.
KJB
&&
.LONG TERM...
330 PM CDT
Friday Night through Thursday...
By Friday night, the upper low and associated cold pool will lift
northeast of the region quickly this weekend with a quick
moderating trend in temperatures, though still a bit below
average. A broad, low amplitude long wave trough is forecast to
remain in place from the Northern Plains to New England into early
next week. One shortwave trough is forecast to pivot through the
base of the trough and approach the area Sunday, but models remain
somewhat inconsistent as far as timing and exact track, so timing
and coverage of associated pcpn remains a concern.
Some model variability and the tendency for widespread light QPF
in the GFS is resulting in many periods with low pops in the
blended model grids. It is hard to completely rule out precip in
this pattern, so have maintained chance PoPs into early next week.
Shortwave ridging building in aloft after Monday night should help
keep conditions dry through mid to late next week. The next
chance for pcpn may not be until Friday.
&&
.AVIATION...
For the 00Z TAFs...
The main weather concerns continue to focus on thunderstorm
timing and coverage through this evening.
Thunderstorm activity rapidly increased in coverage late this
afternoon in an unstable environment in advance of a cold front
sweeping across nrn IL. Scattered thunderstorm activity had
disrupted the wind field across the area, but larger scale wind
direction should set up sswly ahead of the cold front and shift to
more wswly following the fropa. Latest radar imagery trends
suggest that the front, which is hitting RFD at 0005Z, should
reach ORD/MDW at shortly after 0200Z. The fropa should occur at
DPA shortly before 02z and GYY arnd 03z. TS should be invof or
directly impacting the terminals for until frontal passage.
Prevailing wind gust should be in the 20-25 kt range with ocnl
gusts in the 30-35 range. Following the fropa, RFD should see a
period of wnwly winds, while the Chicago area terminals remain a
little south of wly.
Thunderstorm activity should come to an end following the fropa,
at which time, concerns should transition over to mvfr cigs.
Latest obs and satellite imagery indicate a transition from
stratocu to an st deck in an unseasonably cold airmass. latest
guidance still suggests that cigs should lower mvfr by arnd 06z
and then persist until arnd 14z tomorrow. Gusty wly-wnwly winds
should persist through much of the day, with cigs lifting from
mvfr to vfr by late morning.
&&
.MARINE...
330 PM CDT
Area of low pressure over southern Wisconsin this afternoon is
expected to deepen as it lifts across Lake Michigan tonight and
will continue to deepen as it lifts towards Quebec by early
Saturday. As the low passes east of the lake, the strengthening
southeast winds will shift through southwest and strengthen
further to Gale Force by Friday morning over the southern portions
of the lake and then over the northern portions of the lake in
the afternoon. Gales should increase to 40 kt in a strong
northwest gradient into Friday night. A Gale Warning has been
hoisted for the open waters of Lake Michigan. Nearshore waters
should remain below gale force and a Small Craft Advisory has been
issued. An unseasonably cool airmass overspreading the lake Friday
will support lake effect showers and thunderstorms along with the
potential for water spouts. Winds will taper late Friday night
into Saturday as high pressure builds back across the region.
Relatively light flow should continue through the remainder of the
weekend.
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...Beach Hazards Statement...INZ002...10 AM Friday to 5 AM Saturday.
LM...Small Craft Advisory...LMZ740-LMZ741-LMZ742-LMZ743...7 AM Friday
to 9 PM Friday.
Small Craft Advisory...LMZ744-LMZ745...7 AM Friday to 5 AM
Saturday.
Gale Warning...LMZ777-LMZ779...10 AM Friday to 3 AM Saturday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 356 PM CDT Thu Aug 3 2017 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 042100- Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane- DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston- Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton- 356 PM CDT Thu Aug 3 2017 /456 PM EDT Thu Aug 3 2017/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...Tonight. WEATHER HAZARDS EXPECTED: Elevated Thunderstorm Risk...with an associated: Limited Tornado Risk. Elevated Hail Risk...up to quarter size. Elevated Thunderstorm Wind Damage Risk...up to 70 MPH. Limited Flooding Risk. DISCUSSION: Widely scattered to scattered thunderstorms will continue through this evening. Storm coverage and intensity will increase through the late afternoon into the evening hours. One general area of thunderstorms over northeastern and east-central Illinois into northwest Indiana will continue to push east, with chances for marginally severe hail, strong, damaging wind gusts and heavy downpours. Localized flooding will be possible. Another line of storms developing just west of the Mississippi River along a cold front will push into northwestern Illinois by early evening and then push east across the outlook area. With this line, the most likely hazards are damaging winds and quarter size hail. There is a low, but non-zero, risk of a tornado as well, should some storms develop supercell characteristics. The thunderstorm threat will end from west to east during the late evening hours and come to an end by around midnight tonight. In addition, portions of the Pecatonica River will remain in flood. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Sunday and Monday... Limited Thunderstorm Risk. Wednesday... Limited Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotters will likely be needed this afternoon through this evening. GENERAL STORM MOTION OF THE DAY: East at 30 mph. && LMZ740>745-042100- Winthrop Harbor to Wilmette Harbor- Wilmette Harbor to Northerly Island- Northerly Island to Calumet Harbor-Calumet Harbor to Gary- Gary to Burns Harbor-Burns Harbor to Michigan City- 356 PM CDT Thu Aug 3 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...Tonight. Elevated Thunderstorm Risk. Hazardous Conditions for Small Craft are likely. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday... Hazardous Conditions for Small Craft are likely. Sunday and Monday... Limited Thunderstorm Risk. && LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-042100- Lake Michigan from Michigan City IN to St. Joseph MI 5 NM offshore to Mid Lake- Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and north of a line from Charlevoix MI to South Fox Island 5 NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to Mid Lake- Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI- Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5 NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5 NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid Lake- Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to Mid Lake- 356 PM CDT Thu Aug 3 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...Tonight. Thunderstorms are likely, some could be severe through this evening south of a Bay of Green Bay to Traverse City line. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Gales to 40 kt are likely Friday and Friday night. There is a chance of thunderstorms and waterspouts Friday and Friday evening. There is also a chance of thunderstorms again Sunday and Monday and again, Wednesday and Thursday. && Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
Special Weather Statement National Weather Service Chicago/Romeoville Il 827 PM CDT THU AUG 3 2017 ILZ013-014-022-040200- Cook IL-DuPage IL-Will IL- 827 PM CDT THU AUG 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILL...SOUTHERN DUPAGE AND SOUTH CENTRAL COOK COUNTIES UNTIL 900 PM CDT... At 827 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Aurora to Shorewood. Movement was east at 35 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Aurora, Joliet, Naperville, Bolingbrook, Orland Park, Downers Grove, Romeoville, Plainfield, Lockport, Westmont, New Lenox, Homer Glen, Lisle, Hinsdale, Lemont, La Grange, Burr Ridge, Willow Springs, Woodridge and Darien. The Romeoville Village Park should seek safe shelter! Including the following interstates... I-55 between mile markers 256 and 278. I-355 between mile markers 2 and 18. LAT...LON 4180 8787 4156 8787 4155 8826 4177 8826 TIME...MOT...LOC 0127Z 259DEG 32KT 4176 8822 4155 8822 RC
Special Weather Statement
National Weather Service Chicago/Romeoville Il
835 PM CDT THU AUG 3 2017
ILZ021>023-040200-
Grundy IL-Will IL-Kankakee IL-
835 PM CDT THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WILL...SOUTHEASTERN
GRUNDY AND KANKAKEE COUNTIES UNTIL 900 PM CDT...
At 835 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Channahon to near Herscher. Movement was
northeast at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Kankakee, Bourbonnais, Bradley, Channahon, Manteno, Wilmington,
Manhattan, Braidwood, Coal City, Diamond, Elwood, Herscher, St. Anne,
Chebanse, Braceville, Aroma Park, Lakewood Shores, Essex, South
Wilmington and Godley.
Including the following interstates...
I-55 between mile markers 231 and 245.
I-57 between mile markers 302 and 325.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4099 8825 4111 8825 4111 8828 4140 8829
4147 8790 4101 8771
TIME...MOT...LOC 0135Z 234DEG 34KT 4140 8821 4103 8819
RCSpecial Weather Statement
National Weather Service Chicago/Romeoville Il
854 PM CDT THU AUG 3 2017
ILZ013-014-022-040230-
Cook IL-DuPage IL-Will IL-
854 PM CDT THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILL...SOUTHEASTERN
DUPAGE AND SOUTHEASTERN COOK COUNTIES UNTIL 930 PM CDT...
At 853 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Berwyn to near Ingalls Park. Movement was east
at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Chicago, Joliet, Cicero, Hammond, Orland Park, Tinley Park, Oak Lawn,
Berwyn, Oak Park, Downers Grove, Romeoville, Calumet City, Lansing,
Lockport, Westmont, New Lenox, Homer Glen, Blue Island, Dolton and
Alsip.
This includes Grant Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Occasional cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4159 8753 4144 8819 4185 8793 4189 8762
4183 8760 4180 8758 4178 8757 4178 8756
4176 8756 4176 8754 4174 8754 4174 8752
4161 8752
TIME...MOT...LOC 0153Z 257DEG 27KT 4185 8780 4147 8804
RCSpecial Weather Statement
National Weather Service Chicago/Romeoville Il
905 PM CDT THU AUG 3 2017
ILZ014-022-023-033-INZ001-010-040230-
Cook IL-Will IL-Kankakee IL-Iroquois IL-Newton IN-Lake IN-
905 PM CDT THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILL...EASTERN
KANKAKEE...NORTHERN IROQUOIS...SOUTHEASTERN COOK...NORTHERN NEWTON
AND LAKE COUNTIES UNTIL 930 PM CDT...
At 905 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near University Park to near Grant Park to 8
miles east of Clifton. Movement was northeast at 50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Merrillville, Chicago Heights, Schererville, Hobart, Kankakee, Crown
Point, Highland, Munster, Park Forest, Bourbonnais, Griffith,
Bradley, St. John, Cedar Lake, Steger, Lowell, Manteno, University
Park, Peotone and Momence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Occasional cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4123 8723 4122 8728 4116 8728 4100 8737
4084 8802 4112 8783 4137 8793 4157 8746
4143 8722 4125 8722
TIME...MOT...LOC 0205Z 236DEG 45KT 4144 8766 4125 8755 4090 8778
RCSpecial Weather Statement
National Weather Service Chicago/Romeoville Il
919 PM CDT THU AUG 3 2017
ILZ039-040245-
Ford IL-
919 PM CDT THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FORD COUNTY UNTIL 945 PM
CDT...
At 918 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fisher, or 7 miles southeast of Gibson City, moving east at 55 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Paxton, Gibson City, Gibson and Elliott.
Including the following interstate...
I-57 between mile markers 258 and 263.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4048 8841 4049 8800 4049 8794 4040 8793
4040 8843
TIME...MOT...LOC 0218Z 250DEG 47KT 4039 8828
RCSpecial Weather Statement
National Weather Service Chicago/Romeoville Il
930 PM CDT THU AUG 3 2017
INZ001-002-040300-
Porter IN-Lake IN-
930 PM CDT THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR PORTER AND EASTERN LAKE COUNTIES
UNTIL 1000 PM CDT...
At 930 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from New Chicago to Lakes Of The Four Seasons to
near Forest City. Movement was northeast at 50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Gary, Portage, Merrillville, Valparaiso, Hobart, Crown Point,
Chesterton, Lake Station, Porter, Hebron, Burns Harbor, Lakes Of The
Four Seasons, Wheeler, Boone Grove, South Haven, Lincoln Hills,
Malden, Winfield, New Chicago and Kouts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Occasional cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4123 8698 4127 8706 4129 8713 4121 8729
4140 8729 4154 8740 4163 8721 4165 8715
4165 8710 4171 8693 4124 8693
TIME...MOT...LOC 0230Z 240DEG 44KT 4156 8730 4142 8720 4124 8725
RCThe Chicago radar (KLOT), 87 km away, was scanning. The volume nearest the first event began at 02:37 UTC.
1 thunderstorm wind. Local standard time, as filed.
Two trees were blown down onto power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721109.